Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS State College, PA

May 4, 2018Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 6:33 PM EDT for Cambria County, Pennsylvania. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 6:33 PM EDT (22:33 UTC)
Expired
May 4, 2018, 7:45 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cambria County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:12 PM EDTTSTM WND DMGMylo Park, PANUMEROUS WIRES DOWN
May 4, 7:45 PM EDTTSTM WND DMGMoxham, PAWIRES DOWN ALONG PARK AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS51 KCTP 042233
SVRCTP
PAC021-042345-
/O.NEW.KCTP.SV.W.0012.180504T2233Z-180504T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
633 PM EDT FRI MAY 4 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Cambria County in central Pennsylvania...

* Until 745 PM EDT

* At 632 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles north of Northern Cambria to near Indiana
  to Murrysville, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Belmont, Johnstown, Westmont, Nanty-Glo, Portage, Ebensburg,
  Salix-Beauty Line Park, Northern Cambria, Scalp Level and Prince
  Gallitzin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 7892 4073 7880 4072 7835 4065 7840
      4064 7844 4060 7844 4054 7848 4051 7854
      4037 7856 4035 7861 4028 7865 4026 7864
      4024 7866 4025 7888 4027 7889 4028 7893
      4029 7906
TIME...MOT...LOC 2232Z 277DEG 54KT 4080 7883 4067 7906 4048 7963 

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:42 PM EDT, 51 minutes earlier.

Area forecast discussion, May 4, 5:42 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
542 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front will push southeast across the region later this
afternoon and evening, producing scattered strong to severe
thunderstorms. The front will likely stall out in the vicinity
of southern Pa into early next week, as an upper level trough
lingers across the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*Severe Thunderstorm Watch #75 issued for western and north-
 central PA until 9PM EDT.

Radar is relatively quiet as of early afternoon. However,
atmosphere is destabilizing and the threat for severe weather is
increasing. Already getting gusty winds away from storms in
Ohio, and the threat will spread east as the developing squall
line moves eastward. SPC is considering expanding the watch
into Central PA and SRN NY.

We are in a very moist airmass ahead of the cold front as
indicated by the SREF/GEFS PWAT anomalies. Once again today the
wind fields are impressive with bulk shear already over 50kt
over the entire area. Also once again, instability looks to be
less than overwhelming.

The latest deterministic HRRR shows a squall line moving quickly
SE between about 4 and 7PM, showing a rapid weakening trend
after 5PM.

The front and squall line will move through during the early
evening with the showers expected to have cleared the region by
midnight.

Cooler and drier air will allow for a much more comfortable
night for sleeping. Lows will range from the mid 40s north to
mid 50s SE. The humidity will also be noticeably lower.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The cold front is forecast to become nearly stationary just
south of the forecast area Saturday, with most of the area
enjoying a dry day. Showers will begin to creep back northward
during the second half of the day, but for now it looks like
best chance of showers before the day is over will be for the
Maryland border counties.

It will feel cool compared to recent days with highs only in the
70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A southern stream trough will team with plume of above normal PW
and frontal wave to produce rain spreading SW to NE across
south-central PA Saturday Night into Sunday morning. Steadier
rain should taper to more showery conditions Sunday afternoon as
the upper level trough lifts northeast and shears out into New
England.

High confidence in dry weather Mon-Wed under influence of high
pressure and below normal PW airmass. Frost potential remains
confined to the northern tier/NW Alleghenies which does not
officially start the growing season until May 11th or May 21st.
Despite lower trending RH, fire wx risk is low due to light
winds and ongoing vegetation green-up.

The next frontal system is slated to arrive Thursday into Friday
with showers and thunderstorms. Near average temperatures should
trend warmer by the end of next week.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Organizing line of thunderstorms now moving through northwest
portions of Central Pennsylvania. In general, VFR conditions
will prevail during the evening, but will be punctuated by brief
reductions to MVFR/IFR with the passage of the line of storms.

Conditions will improve from west to east late afternoon into
this evening. HRRR still indicates that organized line will
weaken considerably as it moves into southeastern PA later
during the evening hours.

VFR expected Saturday.

Outlook...

Sat...VFR.

Sun...Chance of MVFR/showers PM.

Mon-Wed...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Jung/La Corte
Hazardous weather outlook, May 4, 6:23 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
623 PM EDT Fri May 4 2018

PAZ006-010>012-017>019-024-033-037-041-042-045-046-052230-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
623 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-025>028-034>036-056>059-063>066-052230-
Warren-McKean-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
623 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ049>053-052230-
Union-Snyder-Montour-Northumberland-Columbia-
623 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 5:38 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 S RUSSELL             41.89N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

0425 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

0458 PM     TSTM WND DMG     1 W WESTLINE            41.77N  78.77W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            INDIVIDUAL TRAPPED UNDER A DOWNED TREE

0500 PM     TSTM WND DMG     2 ENE GIBBS HILL        41.76N  78.87W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN BLOCKING BLISS HILL ROAD

0503 PM     TSTM WND DMG     AIKEN                   41.88N  78.58W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
            ROUTE 646

0510 PM     TSTM WND GST     LANTZ CORNERS           41.71N  78.69W
05/04/2018  M51 MPH          MCKEAN             PA   PENNDOT RWIS

            INTERSECTION OF ROUTE 219 AND ROUTE 6

0524 PM     TSTM WND DMG     3 W WHISTLETOWN         41.45N  78.77W
05/04/2018                   ELK                PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
            AND BINGHAM ROAD

&&

EVENT NUMBER CTP1801732 CTP1801731 CTP1801735 CTP1801733 CTP1801734
CTP1801736 CTP1801737

TYBURSKI
Local storm report, May 4, 5:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     1 S SMETHPORT           41.79N  78.45W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN ON IRISH HOLLOW ROAD

&&

EVENT NUMBER CTP1801738

TYBURSKI
Local storm report, May 4, 5:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 SE GRANDVIEW          41.41N  78.53W
05/04/2018                   ELK                PA   911 CALL CENTER

            ROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT
            AVERYVILLE ROAD

&&

EVENT NUMBER CTP1801739

TYBURSKI
Local storm report, May 4, 5:57 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 E ROULETTE            41.77N  78.12W
05/04/2018                   POTTER             PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN BETWEEN ROULETTE AND
            COUDERSPORT

&&

EVENT NUMBER CTP1801740

TYBURSKI
Local storm report, May 4, 6:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     CLEARFIELD AIRPORT      41.05N  78.41W
05/04/2018  M54 MPH          CLEARFIELD         PA   ASOS

&&

EVENT NUMBER CTP1801741

RXR
Local storm report, May 4, 6:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 SSW KERSEY            41.34N  78.61W
05/04/2018                   ELK                PA   911 CALL CENTER

            TREES DOWN ON WIRES ON SOUTH KERSEY ROAD

&&

EVENT NUMBER CTP1801742

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:42 PM EDTSpecial Weather StatementCTPMcKean, Warren48 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningCTPWarren55 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningCTPElk, McKean89 min
May 4, 5:09 PM EDTSevere Thunderstorm WarningCTPPotter96 min
May 4, 5:22 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk83 min
May 4, 5:54 PM EDTSevere Thunderstorm WarningCTPTioga81 min
May 4, 6:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming90 min
May 4, 6:49 PM EDTSpecial Weather StatementCTPClearfield26 min
May 4, 6:55 PM EDTSpecial Weather StatementCTPBlair, Huntingdon, Lycoming, Mifflin, Sullivan, Union80 min
May 4, 7:33 PM EDTSpecial Weather StatementCTPSomerset42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.